Theory on Why SSRI's Like Zoloft, Lexapro, etc. Can Cause Tinnitus Upon Taking Them

Discussion in 'Support' started by JasonP, Oct 7, 2016.

tinnitus forum
    1. JasonP

      JasonP Member

      Tinnitus Since:
      6/2006
      Important: I am no scientist or doctor...just a guy that tried to come up with a way to understand tinnitus on this issue.

      Okay, this theory is just for the people that start taking an SSRI and then get tinnitus shortly thereafter. It happened to me so this is what I came up with but could be wrong. I found this on Wikipedia:

      An overactivity of 5-HT2C receptors may contribute to depressive and anxiety symptoms in a certain population of patients. Activation of 5-HT2C by serotonin is responsible for many of the negative side effects of SSRI and SNRI medications, such as sertraline, paroxetine, venlafaxine, and others. Some of the initial anxiety caused by SSRIs is due to excessive signalling at 5-HT2C. Over a period of 1–2 weeks, the receptor begins to downregulate, along with the downregulation of 5-HT2A, 5-HT1A, and other serotonin receptors. This downregulation parallels the onset of the clinical benefits of SSRIs.

      https://en.wikipedia.org/wiki/5-HT2C_receptor


      My problem was I took a large dosage of the SSRI the first week I took them and got tinnitus around day 5 or 6 I think. My idea is that there is excessive signalling going on in that receptor which somehow can cause tinnitus in a certain subset of people. That is all I came up with for now...could be totally off. What do you all think? Does anyone else have a better idea?

      If this theory is part of the equation, then what would happen if someone took another drug that worked on 5-HT2C receptors? (Check the following wikipedia article below and see if you have taken any of those medications and please say if they affected your tinnitus)

      https://en.wikipedia.org/wiki/5-HT2C_receptor#Ligands

      Just to name a couple of the ones I am familiar with is Remeron and Trazadone
       
      Last edited: Oct 7, 2016

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.